Statin Answers

🏠 | FAQs

Statin Intolerance

When scientists conduct randomized clinical trials to figure out whether statins are safe and effective, maybe 5 to 10 percent of patients demonstrate what might be called intolerance. In other words, the side effects are strong enough that the patient and doctor should consider quitting the drug. Doctors in clinical practice report higher incidence of complaints, especially about muscle pain, and some observers suspect the actual degree of intolerance among people who use the medicines in real life can be as high as 20 percent. (Clinical trial participants are selected for criteria which may inadvertently lower their risk of being intolerant.)

Doctors distinguish between tolerability and safety.

Safety refers to whether the drug produces a measurable negative health effect that makes it untenable to continue treatment. The most common safety issue with statins is myopathy, which affects only about 1 in 10,000 people, and which a blood test for liver enzymes is performed in the weeks after initiation of treatment.

Intolerability is a looser and more lifestyle-related concept. A drug may be intolerable if it is bothersome or has side effects that have little medical significance but which make the patient want to quit treatment. For statins, intolerability may manifest as aches and pains in skeletal muscles, memory problems, back pain, and fatigue. When a medication is found to be unsafe for a patient the medication can unequivocally be stopped. (If enough patients are harmed, the drug can be pulled from the market.) When a medication is intolerable, often the best course is for the patient to buck up and continue with the discomfort. (Patients have to work this out with their doctors, of course.) More on this: http://informahealthcare.com/doi/full/10.1586/17512433.2014.857601

When faced with reports of muscle pain or other side effects, the doctor must try to figure out whether these are due to statin use or not. Quitting the statin to see if the pain disappears is a fast way to do this. If the symptoms persist, that is a clue that another cause is at work.

Tolerability problems are often what makes people quit their statin regimens. An intermittent dosing schedule may be a work-around for these patients.

Researchers at the Cleveland Clinic found that patients who had been found unable to tolerate statins were in most cases able to tolerate them when the regimen was restarted. Over 70% of previously intolerant people were able to handle a daily or weekly regimen when supervised by doctors at the clinic. This suggests if people can “push through” their initial bouts with intolerance, they will be able to enjoy the real benefits of statins.

The the American College of Cardiology released an application for mobile phones to help doctors manage statin intolerance in their patients.

Related: Statin myopathy: A common dilemma not reflected in clinical trials

Statin-induced lung injury: diagnostic clue and outcome

Another option is to work on improving cardiovascular health through means other than statins. This includes modification of diet, of course, as well as alternative medical interventions.

Another option is to try to treat the side effects. CoQ10 supplements are sometimes used to address myopathy although the science supporting its efficacy is unsure. Vitamin D supplements can be useful in some patients.

Read Now

Statin Answers: Straight Facts About Cholesterol Drugs

Learn about the side effects and benefits of statin drugs that millions of people take to control their cholesterol. Statin Answers presents scientifically grounded, yet easy-to-understand facts about these drugs. Read all sides of the ongoing debate within the medical community debate about who should take these medications and whether the costs exceed the benefits.

Read Now